Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 57, NWS Honolulu, HI

October 17, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Oct 17, 2015, 2:59 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2015, 2:59 PM HST (00:59 UTC)
Expired
Oct 17, 2015, 6:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2015-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2015-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
615 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

005 
WGHW50 PHFO 180059
FFWHFO
HIC001-180400-
/O.NEW.PHFO.FF.W.0057.151018T0059Z-151018T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
259 PM HST SAT OCT 17 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 600 PM HST
    
* AT 253 PM HST...RADAR INDICATED NEARLY STATIONARY THUNDERSTORMS 
  PRODUCING HEAVY RAIN AND FLASH FLOODING OVER THE LEEWARD AND 
  INTERIOR SECTIONS OF THE BIG ISLAND. RADAR WAS SHOWING RAIN 
  FALLING AT UP TO 3 INCHES PER HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  KAILUA-KONA...CAPTAIN COOK...HONAUNAU...WAIKOLOA VILLAGE...
  PUUANAHULU... KALAOA...WAIKII AND SADDLE ROAD JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 600 PM HST IF HEAVY RAIN
PERSISTS.

THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED ADVISORY THAT
WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF HAWAII IN HAWAII COUNTY.

LAT...LON 1910 15592 1936 15589 1948 15593 1952 15596
      1959 15597 1965 15603 1975 15606 1978 15605
      1985 15597 1986 15593 1998 15583 2003 15582
      2008 15586 1996 15548 1934 15538 1907 15590

$$

FOSTER
1 follow-up statement
069 
WGHW70 PHFO 180226
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
426 PM HST SAT OCT 17 2015

HIC001-180236-
/O.CAN.PHFO.FF.W.0057.000000T0000Z-151018T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
426 PM HST SAT OCT 17 2015

...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
IS CANCELLED...

WEATHER RADAR SHOWED HEAVY RAIN HAS ENDED.

LAT...LON 1910 15592 1936 15589 1948 15593 1952 15596
      1959 15597 1965 15603 1975 15606 1978 15605
      1985 15597 1986 15593 1998 15583 2003 15582
      2008 15586 1996 15548 1934 15538 1907 15590

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 9:56 AM HST, 5 hours 3 minutes earlier.

Area forecast discussion, Oct 17, 9:56 AM HST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
956 AM HST SAT OCT 17 2015

.SYNOPSIS...
MODERATE TRADE WINDS WILL PERSIST INTO NEXT WEEK AS HIGH PRESSURE
REMAINS NORTH OF THE ISLANDS. UNSTABLE ATMOSPHERIC CONDITIONS
COMBINED WITH ABUNDANT TROPICAL MOISTURE SPREADING WESTWARD ACROSS
THE ISLAND CHAIN WILL MAINTAIN A WET TRADE WIND WEATHER PATTERN
THROUGH SUNDAY. THIS MOISTURE WILL PASS WEST OF THE ISLANDS BY
MONDAY WITH DRIER CONDITIONS EXPECTED DURING THE FIRST PART OF
NEXT WEEK.

&&

.DISCUSSION...
THE PRESSURE GRADIENT SOUTH AND SOUTHWEST OF A 1024 MB SURFACE
HIGH CENTERED NEAR 34N 145W...OR MORE THAN 1100 MILES NORTHEAST
OF HONOLULU...IS MAINTAINING MODERATE TRADE WINDS ACROSS THE MAIN
HAWAIIAN ISLANDS LATE THIS MORNING. A SURFACE TROUGH...WHICH
REPRESENTS THE REMNANTS OF FORMER TROPICAL CYCLONE NORA...IS
LOCATED ABOUT 150 MILES SOUTH OF OAHU. THE NORTHERN FRINGES OF
THIS FEATURE IS SPREADING AMPLE TROPICAL MOISTURE ACROSS THE
ISLAND CHAIN.

ALOFT...WATER VAPOR IMAGERY SHOWS A MID TO UPPER LEVEL LOW
LOCATED JUST WEST OF KAUAI. THE CLOSE PROXIMITY OF THIS FEATURE TO
THE ISLAND CHAIN IS PRODUCING SOME ATMOSPHERIC INSTABILITY. THE
MOIST AND UNSTABLE ATMOSPHERE RESULTED IN LOCALLY HEAVY SHOWERS
AND THUNDERSTORMS LAST NIGHT AND INTO THIS MORNING...THOUGH
ACTIVITY HAS SUPPRESSED SOMEWHAT IN THE LATE MORNING HOURS.

WINDWARD AREAS SHOULD EXPECT TO SEE CONTINUED LIGHT SHOWERS INTO
THE AFTERNOON. EXPECTING TO SEE SOME RESURGENCE OF THE HEAVY
SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON OVER THE
ISLANDS AS DAYTIME HEATING SETS IN. THE UNSTABLE CONDITIONS AND
THE ABUNDANT MOISTURE WILL LIKELY LINGER ACROSS THE STATE WITH
MODERATE TRADE WINDS THROUGH THE REMAINDER OF THIS WEEKEND. THIS
WILL RESULT IN A CONTINUATION OF HIGHER THAN NORMAL CHANCES FOR
RAIN...WITH A GRADUAL SHIFT OF THE HIGHER RAINFALL TOTALS TO THE
CENTRAL AND WESTERN PARTS OF THE STATE FROM TONIGHT THROUGH
SUNDAY. THE UPPER LOW WEST OF THE STATE IS EXPECTED TO WEAKEN OVER
THE NEXT DAY WHICH WILL ALLOW FOR A LITTLE BIT MORE STABILITY ON
SUNDAY.

THE MOISTURE IS FORECAST TO MOVE WEST OF THE STATE BY MONDAY AND
WE SHOULD RETURN TO A DRIER AND MORE STABLE TRADE WIND WEATHER
PATTERN THROUGH MUCH OF NEXT WEEK. A NEW HIGH WILL BUILD AND PASS
NORTH OF THE ISLANDS AROUND THE MIDDLE OF NEXT WEEK...WHICH WILL
RESULT IN STRENGTHENING TRADE WINDS.

A FINAL TECHNICAL NOTE...UNFORTUNATELY THE SOUTH BIG ISLAND
NEXRAD UNIT WITH THE CALL SIGN PHWA/HWC IS DOWN DUE TO HARDWARE
PROBLEMS. THIS RADAR WILL LIKELY NOT BE REPAIRED UNTIL SOME TIME
NEXT WEEK.

&&

.AVIATION...
A MODERATE TRADE WIND FLOW WILL DELIVER ENHANCED MOISTURE TO THE
ISLANDS...WITH THE BULK OF THE CLOUDS AND SHOWERS FAVORING WINDWARD
AREAS. HOWEVER...AS THE AIR MASS REMAINS UNSTABLE AND LOCALIZED
LEEWARD SEA BREEZES ARE EXPECTED THIS AFTERNOON...LEEWARD AREAS ARE
EXPECTED TO SEE SOME CLOUDS AND SHOWERS AS WELL. LATEST DATA ALSO
INDICATE THAT THE ISLAND AIR MASS REMAINS SUFFICIENTLY UNSTABLE TO
SUPPORT THUNDERSTORM DEVELOPMENT...AT LEAST THROUGH THIS AFTERNOON.
A SOMEWHAT DRIER AIR MASS NOSING IN FROM THE EAST OVER THE NEXT 24
HOURS IS EXPECTED TO EVENTUALLY LEAD TO A REDUCTION IS SHOWER AND
THUNDERSTORM COVERAGE.

VFR CONDITIONS ARE EXPECTED TO PREVAIL AT THE TAF SITES...EXCEPT FOR
BRIEF MVFR CONDITIONS AT PHNY AND PHLI. AIRMET SIERRA REMAINS IN
EFFECT FOR MOUNTAIN OBSCURATION ACROSS PORTIONS OF OAHU...
MOLOKAI...MAUI AND THE BIG ISLAND. TRENDS WILL BE MONITORED FOR
POSSIBLE REDUCTION IN AREAS COVERED BY THE AIRMET.

&&

.MARINE...
A SMALL CRAFT ADVISORY /SCA/ CONTINUES FOR MAALAEA BAY...WATERS
SOUTH OF THE BIG ISLAND...AND THE ALENUIHAHA AND PAILOLO CHANNELS
THROUGH THIS AFTERNOON DUE TO LOCAL ACCELERATION OF THE TRADE
WINDS MOVING THROUGH THE TERRAIN SURROUNDING THESE WATERS. THE
CURRENT FORECAST INDICATES THE SCA WILL NOT BE NEEDED STARTING
TONIGHT. NOTE THAT THE BACKGROUND FLOW WILL LIKELY BE NEARLY THE
SAME FROM TONIGHT INTO EARLY NEXT WEEK. AS A RESULT...THE TRADE
WINDS MAY REMAIN NEAR BORDERLINE SCA VALUES IN SOME OF THE
TYPICALLY WINDY MARINE ZONES. THEREFORE...IT IS POSSIBLE WE MAY
NEED TO ISSUE A SCA FOR LOCALLY STRONG TRADE WINDS NEXT WEEK IF
SURFACE OBSERVATIONS AND SATELLITE BASED SCATTEROMETER DATA SHOW
EVIDENCE OF UNEXPECTED ACCELERATIONS OF THE WINDS.

A LONG PERIOD SOUTH SWELL WILL MAINTAIN ELEVATED SURF ALONG SOUTH
FACING SHORES OF THE STATE. A HIGH SURF ADVISORY REMAINS IN
EFFECT FOR SOUTH FACING SHORES OF ALL HAWAIIAN ISLANDS THROUGH
TONIGHT. THIS SOUTH SWELL IS EXPECTED TO GRADUALLY DECLINE ON
SUNDAY. ANOTHER LONG PERIOD SOUTH SWELL WILL LIKELY ARRIVE IN THE
ISLANDS WEDNESDAY NIGHT AND EARLY THURSDAY.

A MODERATE SHORT-PERIOD NORTH SWELL WILL GRADUALLY LOWER THROUGH
THIS WEEKEND. A SLIGHTLY SMALLER NORTHWEST SWELL ARRIVING EARLY
NEXT WEEK...WILL LIKELY PEAK WEDNESDAY AND THEN SLOWER LOWER
THROUGH THE END OF THE WORK WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST SUNDAY FOR SOUTH FACING SHORES
OF NIIHAU...KAUAI...OAHU...MOLOKAI...LANAI...KAHOOLAWE...MAUI...
AND THE BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR MAALAEA BAY-
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG
ISLAND SOUTHEAST WATERS.

&&

DISCUSSION/MARINE...FOSTER
AVIATION...BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 3:04 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Oct 17, 6:05 PM HSTAreal Flood AdvisoryHFOKalawao115 min
Oct 17, 9:20 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Oct 18, 3:37 AM HSTSmall Craft AdvisoryHFO25 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.